Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 197, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 29, 2013, 8:10 PM PDT for San Bernardino County, California. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2013, 8:10 PM PDT (03:10 UTC)
- Expired
- Aug 29, 2013, 10:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 98 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 8:45 PM PDT | FLASH FLOOD | 1 E Needles, CA | SPIKES ROAD WAS FLOODED AND CLOSED BY CALIFORNIA HIGHWAY PATROL. |
| Aug 29, 9:00 PM PDT | FLASH FLOOD | 2 N Needles, CA | A SPOTTER REPORTED THE J STREET UNDERPASS UNDER I-40 HAD AT LEAST A FOOT OF FLOWING WATER...MUD AND ROCKS ACROSS IT AND THAT IT WAS CLOSED. |
| Aug 29, 9:22 PM PDT | FLASH FLOOD | 9 Sw Big Bend Raws, CA | CALIFORNIA HIGHWAY PATROL REPORTED HIGHWAY 95 SOUTH WAS CLOSED DUE TO FLOODING. |
| Aug 29, 9:31 PM PDT | FLASH FLOOD | 4 W Mohave Valley, CA | SAN BERNARDINO COUNTY FIRE DEPARTMENT REPORTS WATER 3 FEET DEEP AND 100 FEET WIDE FLOWING ACROSS NEEDLES HIGHWAY. THE FIRE DEPARTMENT HAD TO RESCUE ONE ADULT MALE FROM HIS VEHICLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2598 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944
WGUS55 KVEF 300310
FFWVEF
CAC071-300515-
/O.NEW.KVEF.FF.W.0197.130830T0310Z-130830T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
810 PM PDT THU AUG 29 2013
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 1015 PM PDT.
* AT 806 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS EXTENDING FROM 25 MILES
NORTH OF NEEDLES DOWN TO JUST WEST OF LAKE HAVASU CITY. THE LINE OF
STORMS WAS MOVING WEST AT 10 TO 15 MPH AND WILL PRODUCE OVER 1 INCH
OF RAIN FOR SOME AREAS IN LESS THAN AN HOUR.
* LOCATIONS IMPACTED INCLUDE...
NEEDLES...HIGHWAY 95 AND I-40.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 114 AND 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3518 11517 3511 11477 3502 11466 3496 11462
3487 11463 3483 11458 3477 11456 3472 11449
3461 11442 3460 11444 3452 11438 3448 11503
$$
JA2 follow-up statements
718
WGUS75 KVEF 300355
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PDT THU AUG 29 2013
CAC071-300515-
/O.CON.KVEF.FF.W.0197.000000T0000Z-130830T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
855 PM PDT THU AUG 29 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR
EAST CENTRAL SAN BERNARDINO COUNTY...
AT 849 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER EASTERN SAN
BERNARDINO COUNTY. RAINFALL AMOUNTS OF THREE-QUARTERS TO 1 INCH HAVE
BEEN REPORTED IN NEEDLES IN LESS THAN AN HOUR. THE STORMS WERE
LOCATED BETWEEN NEEDLES AND ESSEX AND WERE MOVING WEST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
NEEDLES...HIGHWAY 95 AND INTERSTATE 40.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 114 AND 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.
&&
LAT...LON 3518 11517 3511 11477 3502 11466 3496 11462
3487 11463 3483 11458 3477 11456 3472 11449
3461 11442 3460 11444 3452 11438 3448 11503
$$
JA660
WGUS75 KVEF 300514
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1014 PM PDT THU AUG 29 2013
CAC071-300522-
/O.EXP.KVEF.FF.W.0197.000000T0000Z-130830T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1014 PM PDT THU AUG 29 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...
THUNDERSTORMS WITH HEAVY RAIN HAVE WEAKENED SLIGHTLY AND PUSHED WELL
TO THE WEST OF NEEDLES. NO ADDITIONAL HEAVY RAIN IS EXPECTED AND THE
EARLIER FLASH FLOODING WILL CONTINUE TO SUBSIDE.
LAT...LON 3518 11517 3511 11477 3502 11466 3496 11462
3487 11463 3483 11458 3477 11456 3472 11449
3461 11442 3460 11444 3452 11438 3448 11503
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:29 PM PDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 29, 6:29 PM PDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
629 PM PDT THU AUG 29 2013
.SYNOPSIS...A FAVORABLE UPPER LEVEL FLOW PATTERN WILL CONTINUE TO
BRING MONSOON MOISTURE INTO THE AREA THROUGH THE MIDDLE OF NEXT WEEK
AND RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE
PRIMARY HAZARD WITH STORMS...ESPECIALLY THROUGH SUNDAY...WILL BE
HEAVY RAINFALL THAT COULD RESULT IN DANGEROUS FLASH FLOODING.
&&
.UPDATE...MOST OF THE ACTION RIGHT NOW IS ACROSS MOHAVE COUNTY WHERE
CONVECTION IS PROPAGATING WESTWARD. A PSEUDO-LINE OF CONVECTION
PRESENTLY STRETCHED FROM NEAR DOLAN SPRINGS SOUTHWEST TOWARD ALAMO
DAM AND LOOKS TO HAVE ENOUGH MOMENTUM TO KEEP GOING TOWARD THE
COLORADO RIVER VALLEY. I WENT AHEAD AND INCREASED POPS BY 20-30
PERCENT IN THIS AREA BASED ON THE LATEST RADAR TRENDS. HEAVY RAIN
WILL BE THE PRIMARY HAZARD WITH STORMS IN THIS AREA, HOWEVER, GUSTY
WINDS WILL ALSO BE A CONCERN IN SPOTS. ELSEWHERE ACTIVITY IS IN THE
ISOLATED RANGE AND SHOULD START TO WIND DOWN AS WE LOOSE DAYTIME
HEATING. WE WILL NEED TO KEEP AN EYE ON SOUTHERN CLARK AND EASTERN
SAN BERNARDINO COUNTY LATER THIS EVENING TO SEE WHAT GOES ON ONCE
THE CONVECTION IN MOHAVE COUNTY GETS CLOSER TO THE BORDER.
&&
.PREVIOUS DISCUSSION...
ISSUED AT 237 PM PDT THU AUG 29 2013
.SHORT TERM...MAINLY ISOLATED THUNDERSTORMS SO FAR THIS AFTERNOON
HOWEVER EXPECTATIONS ARE FOR SOUTHERN MOHAVE AND EASTERN SAN
BERNARDINO COUNTIES TO FILL IN BASED ON STORM ACTIVITY JUST OUTSIDE
OF THE CWA AND LATEST SATELLITE TRENDS. REGARDING THESE ISOLATED
STORMS...IT IS VERY APPARENT THEY ARE LOW MOVING AND EFFICIENT RAIN
PRODUCERS. THE RADAR ESTIMATED RAIN RATES AND OBSERVED GAGE DATA ARE
QUITE IMPRESSIVE. ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO
UNLOAD AND CREATE PROBLEMS QUICKLY SO REMAIN AWARE.
TONIGHT THROUGH SUNDAY...SCATTERED TO NUMEROUS HEAVY RAIN PRODUCING
SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE WATCH AREAS THIS
EVENING WITH MORE ISOLATED...BUT EQUALLY INTENSE...STORM COVERAGE
ELSEWHERE. STORMS EVERYWHERE ARE EXPECTED TO DIMINISH IN INTENSITY
AND COVERAGE OVERNIGHT. SIMILAR CONDITIONS ARE IN PLACE FOR SATURDAY
AND SUNDAY REGARDING AVAILABLE MOISTURE AND INSTABILITY. HOWEVER...
OVERALL COVERAGE COULD BE REDUCED IF FORECASTED THICKER CLOUD COVER
BECOMES A REALITY AND LIMITS DAYTIME HEATING. HOPEFULLY THIS WILL BE
CLEARER BY MORNING AND HELP DIMINISH THE CURRENT UNCERTAINTY FOR
ISSUING ANY ADDITIONAL FLASH FLOOD WATCHES FOR FRIDAY AND SATURDAY.
TEMPERATURES ARE GENERALLY EXPECTED TO BE BELOW NORMAL FRIDAY AND
SATURDAY BASED ON EXPECTED LACK OF SUNSHINE BUT COULD EXCEED
FORECASTED NUMBERS IF CLOUD COVER THINS.
.LONG TERM...MONDAY THROUGH THURSDAY...MINIMAL CHANGES MADE TO THE
EXTENDED SINCE OVERALL THINKING IS UNCHANGED. MONSOON MOISTURE WILL
REMAIN IN PLACE THROUGH THE PERIOD...WITH THE DEEPEST MOISTURE
FORECAST OVER MOHAVE COUNTY. THERE REMAINS SOME MODEL AGREEMENT THAT
A BIG RIDGE OVER THE CENTRAL STATES WILL GRADUALLY SHIFT WESTWARD BY
THE MIDDLE OF THE WEEK...RESULTING IN RISING HEIGHTS THAT COULD HELP
WARM TEMPERATURES ALOFT AND CAP THE AIRMASS. OTHERWISE...TYPICAL
MONSOON CONDITIONS ARE EXPECTED EACH AFTERNOON/EVENING MINUS ANY
TROPICAL INFLUENCE.
&&
.AVIATION...FOR MCCARRAN...EAST WINDS GENERALLY UNDER 8KTS SHOULD
SHIFT MORE TO THE SOUTHEAST OR SOUTH BY LATE AFTERNOON ALTHOUGH
STORMS AROUND THE VALLEY THIS AFTERNOON COULD TURN WINDS IN MULTIPLE
DIRECTIONS. TYPICAL DIURNAL DIRECTIONAL TRENDS EXPECTED TONIGHT AWAY
FROM ANY SHRA/TSRA ACTIVITY OR OUTFLOW BOUNDARIES. WILL MAINTAIN
VCTS IN THE TAF THROUGH 03Z. OTHERWISE EXPECT SCT-BKN CLOUDS MAINLY
AOA 10K-15K FEET WITH LOWER BASES...CIGS AND VSBY IN AND NEAR ANY
SHRA/TSRA.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS CENTRAL AND SOUTHERN MOHAVE...SAN BERNARDINO AND
SOUTHERN CLARK COUNTIES. ISOLATED SHRA/TSRA ELSEWHERE. REDUCED
CIGS/VSBY TO MVFR OR LOWER AND GUSTY AND ERRATIC WINDS OVER 35 KTS
ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. OTHERWISE WINDS SHOULD FAVOR
TYPICAL DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 10K-15K FEET.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FLASH FLOOD WATCH FROM NOON MST TODAY THROUGH THIS EVENING FOR
AZZ002-003.
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
CAZ524>527.
&&
UPDATE...STACHELSKI
PREVIOUS...SALMEN
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERIn the hours before
Local storm report, Aug 29, 7:46 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
746 PM PDT THU AUG 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST 2 WSW LAKE HAVASU CITY 34.47N 114.35W
08/29/2013 E63.00 MPH MOHAVE AZ MESONET
THE LONDON BRIDGE MESONET SITE IN LAKE HAVASU CITY
REPORTED A WIND GUST OF 63 MPH.
&&
ASGLocal storm report, Aug 29, 7:47 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
747 PM PDT THU AUG 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST 2 WSW LAKE HAVASU CITY 34.47N 114.35W
08/29/2013 M63.00 MPH MOHAVE AZ MESONET
THE LONDON BRIDGE MESONET SITE IN LAKE HAVASU CITY
REPORTED A WIND GUST OF 63 MPH.
&&
ASGLocal storm report, Aug 29, 7:52 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
752 PM PDT THU AUG 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD OATMAN 35.03N 114.38W
08/29/2013 MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED AT LEAST 4 INCHES OF FLOWING
WATER...ROCKS AND MUD ACROSS ROUTE 66 NEAR DOWNTOWN
OATMAN.
&&
CTSLocal storm report, Aug 29, 7:54 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
754 PM PDT THU AUG 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 3 ENE LAKE HAVASU CITY 34.49N 114.27W
08/29/2013 MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED MOST OF THE SOUTHERN HALF OF LAKE
HAVASU CITY HAD LOST POWER.
&&
CTSLocal storm report, Aug 29, 7:57 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
757 PM PDT THU AUG 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 3 E LAKE HAVASU CITY 34.48N 114.27W
08/29/2013 MOHAVE AZ TRAINED SPOTTER
A SPOTTER REPORTED RAPIDLY FLOWING WATER WITH UP TO
SOCCER BALL SIZED BOULDERS WASHING DOWN STREETS IN LAKE
HAVASU CITY.
&&
CTSLocal storm report, Aug 29, 8:02 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
802 PM PDT THU AUG 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FLASH FLOOD 4 WNW GOLDEN VALLEY 35.23N 114.29W
08/29/2013 MOHAVE AZ TRAINED SPOTTER
A CAR WAS STUCK IN WASH ON SOUTH ESTRELLA ROAD. THE
PEOPLE IN THE CAR WERE ABLE TO ESCAPE.
&&
CTSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:39 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 36 min |
| Aug 30, 2:36 AM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 18 hr |
| Aug 30, 12:23 PM PDT | Flash Flood Warning | VEF | San Bernardino | 112 min |
| Aug 30, 12:55 PM PDT | Flash Flood Warning | VEF | Inyo | 4 hr |
| Aug 30, 1:27 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 30, 1:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 30, 1:57 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 30, 2:15 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Aug 30, 2:22 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
| Aug 30, 2:52 PM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Aug 30, 3:53 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 82 min |
| Aug 30, 3:55 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 54 hr |
| Aug 30, 4:32 PM PDT | Flash Flood Warning | VEF | Inyo | 118 min |
| Aug 30, 4:52 PM PDT | Areal Flood Advisory | VEF | Inyo | 83 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.